New York, 2009Rip Current in New York, June 13, 2009
June 13, 2009 · NWS OKX · 1 event in 1 county or zone
A 35 year old man died 300 yards offshore in Far Rockway in East Rockaway Inlet.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 35 year old man died 300 yards offshore in Far Rockway in East Rockaway Inlet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 13, 6:42 AM EST, 33 minutes earlier.
Area forecast discussion, Jun 13, 6:42 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
742 AM EDT SAT JUN 13 2009
.SYNOPSIS...
ALTERNATING WEAK HIGH PRESSURE AND WEAK TROUGHS THIS WEEKEND INTO
EARLY NEXT WEEK...WITH PERIODS OF SHOWERS AND THUNDERSTORMS.
ANOTHER FRONTAL SYSTEM WILL AFFECT THE AREA DURING THE LATTER PART
OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MEAN TROUGHING CONTINUES OVER THE NE TODAY...WITH WEAK VORTS MOVING
IN FLOW AND WEAK SHORTWAVE APPROACHING LATE IN THE DAY. WEAK HIGH
PRESSURE SLIDES OFFSHORE THIS MORNING WITH NE FLOW VEERING TO E.
ONSHORE FLOW WILL KEEP MOIST LOW-LEVEL MARITIME AIRMASS ACROSS THE
REGION...DEWPOINTS REMAINING AROUND 60 DEGREES. HIGH BASED STRATO-
CU DECK HAS INHIBITED WIDESPREAD LOW STRATUS/FOG DEVELOPMENT
EARLY THIS MORNING. JUST SOME PATCHY MORNING FOG...LOCALLY DENSE.
MODEL RH FIELDS INDICATING THAT THE STRATO-CU DECK MAY HANG UNDER
A WEAK SUBSIDENCE INVERSION TODAY...WITH QUITE A BIT OF CLOUD COVER
TODAY. DESPITE MILD START...HAVE GONE A DEGREE OR SO BELOW MAV
GUIDANCE THEREFORE...GENERALLY HIGHS IN THE MID TO SOME UPPER 70S
ACROSS CITY/INTERIOR...LOWER 70S COAST WITH ONSHORE FLOW.
DEEPER MIXING WORKING FARTHER INTO THE INTERIOR SHOULD
ALLOW FOR BETTER HEATING AND MARGINAL INSTABILITY DEVELOPMENT BY
AFTERNOON. THIS INSTABILITY...UPSLOPE FLOW/WEAK MOISTURE
CONVERGENCE...AND APPROACHING SHORTWAVE ENERGY SHOULD ALLOW FOR
SCATTERED SHRA/TSRA DEVELOPMENT ACROSS INTERIOR ZONES. ANY
ACTIVITY THAT DEVELOPS WILL ONLY SLOWLY DRIFT EAST...WITH LOCALIZED
MINOR URBAN FLOODING POSSIBLE. FARTHER EAST...LIMITED INSTABILITY
AND LOW-LEVEL FORCING SHOULD KEEP ANY ACTIVITY ISOLATED TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
LONG WAVE UPPER TROUGHING WITH EMBEDDED SHORTWAVES MOVING THROUGH
WILL PRODUCE PERIODS OF SHOWERS AND TSTMS THROUGH MON...MORE SO
DIURNALLY DRIVEN.
MODELS IN DECENT AGREEMENT WITH GREAT LAKES SHORTWAVE DIGGING A BIT
INTO NEW YORK STATE TONIGHT...WITH A WEAK COLD FRONT DROPPING
TOWARDS THE REGION. SHRA ACTIVITY WILL LIKELY CONTINUE AND
TRANSLATE EAST WITH AMPLE MOISTURE AND INCREASED FORCING...HIGHEST
POPS ACROSS NORTHERN 1/2 OF CWA. SOUNDINGS ALSO INDICATING
MARGINAL ELEVATED INSTABILITY AHEAD OF THIS FEATURE...SUPPORTING
A CONTINUATION/TRANSITION TO ISOLATED ELEVATED CONVECTION
OVERNIGHT. ONSHORE FLOW AND NOCTURNAL INVERSION MAY HAVE
STRATUS/FOG DEVELOPMENT ALONG THE COAST...IF NOT MIXED OUT BY
SHOWERS.
SHORTWAVE ENERGY SLIDES EAST THRU NEW ENGLAND ON SUNDAY...WITH
WEAK SURFACE COLD FRONT PUSHING SOUTH THROUGH THE REGION. DIURNAL
SHOWER ACTIVITY ONCE AGAIN ON SUNDAY WITH THIS FORCING AND
DAYTIME HEATING...WITH MAIN AXIS ACROSS EASTERN CONN WITH BEST
SHORTWAVE FORCING AND MOISTURE POOLING. SURFACE INSTABILITY
APPEARS MORE LIMITED THAN TODAY...LIMITING CONVECTION TO ISOLD.
MAY BE ABLE TO GET SOME PARTIAL CLEARING IN WAKE OF COLD FRONT
FROM W TO E IN THE AFTERNOON...PARTICULARLY WESTERN 1/2 OF CWA.
TEMPS MAY NEAR SEASONABLE LEVELS ACROSS WESTERN 1/2 OF CWA WITH
SUNSHINE...BELOW SEASONABLE EASTERN HALF WITH MORE CLOUDS
COVER/SHRA.
SHORTWAVE SLIDES OFFSHORE SUN NIGHT...WITH WEAK RIDGING AND CAA
PERHAPS FINALLY ALLOWING FOR A DRY AND STRATUS/FOG FREE NIGHT.
LONGWAVE TROUGH AXIS SLIDES TOWARDS THE REGION MONDAY WITH YET
ANOTHER ROUND OF AFTERNOON/EVENING SHOWERS/TSTMS. BETTER CHANCE OF
OF TSTMS ACROSS INTERIOR WITH MARGINAL INSTABILITY. TEMPS SLIGHTLY
BELOW SEASONABLE.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
COLD FRONT SLOWLY WORKS ITS WAY THROUGH THE REGION MON NIGHT...
FOLLOWED BY AN UPPER LEVEL TROUGH/SHORTWAVE ON TUE. THIS WILL KEEP
AT LEAST CHANCE POPS IN THE FCST INTO TUE MORNING. HIGH PRES THEN
BUILDS INTO THE REGION...TO BRING FAIR SKIES AND MODERATING TEMPS
FOR THE MIDDLE OF THE WEEK. UNSETTLED WEATHER RETURNS TO CLOSE OUT
THE WEEK AS THE NEXT FRONTAL SYSTEM APPROACHES.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
MODERATE TO HIGH CONFIDENCE IN VFR PREVAILING THROUGH THE DAYTIME.
SCATTERED SHOWERS WITH POSSIBLE THUNDERSTORMS FOR MAINLY NORTH AND
WEST OF THE CITY THIS AFTERNOON INTO EARLY EVENING. THIS MAY BRING
RELATIVELY BRIEF PERIODS OF SUB VFR CONDITIONS. FOR NOW...HAVE GONE
WITH CB ATTACHMENT IN TAFS FOR NJ AND HUDSON VALLEY TERMINALS WHERE
PROBABILITY IS HIGHEST. BEST CHANCES OF T-STORM WOULD BE
MID-AFTERNOON TO EARLY EVENING.
WINDS GENERALLY VRB TO NE EARLY ON...BECOMING SE FOR THE AFTERNOON
AT 10KT OR LESS.
MOS GUIDANCE INDICATING LOW-END MVFR TO IFR CONDITIONS DEVELOPING
TONIGHT...WHICH MAY BE TOO AGGRESSIVE...BUT WILL STILL GO WITH MVFR
CONDITIONS DEVELOPING 03-06Z SUN.
OUTLOOK FOR 12Z SUN THROUGH WED...
VFR PREVAILING THROUGH THE PERIOD...ALTHOUGH A BRIEF PERIOD OF
SUB-VFR POSSIBLE SUN MORNING. ISOLD AFTN TSTM PSBL ACROSS THE
INTERIOR SUN AND MON AFTERNOONS MAY BRING SUB-IFR CONDITIONS.
&&
.MARINE...
WILL CONTINUE TO HOLD OFF ON ISSUING ANY DENSE FOG ADVISORIES AS FOG
APPEARS NOT TO BE WIDESPREAD ENOUGH IN ANY ZONE TO WARRANT AN
ISSUANCE...BUT WILL HAVE TO KEEP AN EYE ON THIS THROUGH AT LEAST
MID-MORNING. OTHERWISE...TRANQUIL CONDITIONS WITH WINDS VARYING
MOSTLY NE TO SE AT AROUND 10 KT OR LESS THROUGH MONDAY. PRESSURE
GRADIENT TIGHTENS A BIT ON TUESDAY WITH HIGH PRESSURE BUILDING IN.
SEAS BUILDING UP TO 4 FT BY LATE IN THE DAY/EVENING WITH A SLIGHTLY
STRONGER SE TO E FLOW. SUB-SCA CONDITIONS EXPECTED TO PREVAIL
THROUGH WEDNESDAY.
&&
.HYDROLOGY...
NO WIDESPREAD RAINFALL EXPECTED THROUGH EARLY NEXT WEEK.
AFTN/EVE CONVECTION IS EXPECTED TO BE SLOW MOVING...AND WITH
PWATS STILL AROUND 1.5 INCHES...COULD PRODUCE AN INCH OR 2 OF
LOCALIZED QPF. URBAN FLOODING COULD BE AN ISSUE IF THIS
OCCURS...BUT DUE TO LOCALIZED NATURE WILL NOT BE HIGHLIGHTING IN
HWO.
ISOL/SCT CONVECTION SUN/MON AS WELL...BUT APPEARS THERE WILL BE A
BIT MORE MOVEMENT TO CONVECTION WITH SOMEWHAT LOWER QPF POTENTIAL.
BUT CANT RULE OUT LOCALIZED URBAN FLOODING WITH ANY CONVECTION.
&&
.EQUIPMENT...
THE DECOMMISSIONING OF THE MICROART UPPER AIR SYSTEM HAS BEGUN.
THERE WILL NOT BE ANY SOUNDINGS TAKEN UNTIL RRS IS INSTALLED AND
OPERATING. ANOTHER MESSAGE WILL BE ISSUED INDICATING THE FIRST
OFFICIAL SOUNDING WITH THE RRS...WHICH SHOULD BE BY THE WEEK OF JUNE
22 2009.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...
AVIATION...JC
MARINE...JC
HYDROLOGY...NV
EQUIPMENT...
Hazardous weather outlook, Jun 13, 3:12 AM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
412 AM EDT SAT JUN 13 2009
CTZ005>012-NJZ002>006-011-NYZ067>081-140815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
412 AM EDT SAT JUN 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-140815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
412 AM EDT SAT JUN 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Rip Current, Queens
- When
- June 13, 7:15 AM EST
- Where
- Queens forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 35-year old man drowned in East Rockaway Inlet, about 300 yards offshore from Far Rockway beaches, after being impacted by a rip-current.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, June 13, 20092 deaths · 2 injured · 1 event
- Tornadoes and Hail in Texas, June 13, 2009$1.0 million · EF2 · 14 events
- Wildfire and Heavy Rain in California, June 13 to 30, 20091 death · 2 events
- Tornadoes and Hail in Texas, June 13, 20091 injured · $650,000 · EF1 · 20 events
- Hail and Damaging Winds in Delaware, June 13, 2009$700,000 · 1 in hail · 5 events
- Tornadoes and Flash Flood in Colorado, June 13, 2009$100,000 · EF0 · 13 events
- Hail and Damaging Winds in Kansas, June 13 to 14, 2009$90,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Nebraska, June 13, 2009$58,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, June 13, 20091 injured · $18,000 · 2.75 in hail · 22 events
- Hail and Damaging Winds in Florida, June 13, 20091 injured · 1 in hail · 31 events
- Tornado and Hail in Colorado, June 13, 2009$30,000 · EF0 · 8 events
- Damaging Winds in Texas, June 13, 2009$30,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179370.